The U.S. Centers for Disease Control and Prevention issued a nationwide advisory to hospitals in the wake of the laboratory miscalculations that may have caused the death of two patients at 172-bed St. Agnes Medical Center, Philadelphia.
St. Agnes officials last month reported that a complicated chain of events led to miscalculations in coagulation studies related to the administration of the widely used blood-thinning drug warfarin, better known as Coumadin. The error potentially could have affected 932 patients who underwent the laboratory test at the hospital from June 4 to July 25 (Aug. 6, p. 4).
CDC officials, who are assisting the Pennsylvania Department of Health in its investigation of St. Agnes, noted that warfarin is one of the most common drugs associated with medication errors and that its proper use is a crucial indicator of quality care and patient safety.
Doctors routinely monitor warfarin's anticoagulation effect by following two lab tests: the prothrombin time test, which measures blood thickness, and the International Normalized Ratio, a number that standardizes the PT results across different reagent manufacturers, the CDC said. In St. Agnes' case, however, the INR results were incorrectly calculated because lab workers did not plug in a specific number related to the sensitivity of a new reagent the lab was using, the CDC said. That threw off the INR for approximately seven weeks, the CDC said. As a result some doctors increased their patients' doses of warfarin.
Hospitals are being cautioned to review package insert information or consult the manufacturer to verify that the correct sensitivity measure, called the International Sensitivity Index, is being used in the calculation. When considering a change in a patient's dose of warfarin, physicians should consider looking at both the PT and the INR, the CDC said in its Morbidity and Mortality Weekly Report.